Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Have degenerative disc disease in cervical spine. Have diarrhea, nose bleed, grogginess, taken Diclofenac, morphine and paracetamol

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2332 Questions
Question
Hi, i have degnerative disc disease in my cervical spine and I'm awaiting results of a recent Mri scan on my lumbar spine due to severe pain there. I have 3 bulging discs in my neck. I get awful shoulder, back and neck spasms which in turn give me a bad headache that i can only shake off over 2-3 days with 5mg valium tablets. I take 10 mg morphine twice a day, 50 mg of diclafenac 3 x day and paracetamol 3-4 times a day. I usually feel less pain by walking and generally keeping moving but for about 3 weeks i feel weak, groggy and light headed. My neck is pulsing with pain and i can feel a dull headache all the time. On Sunday i decided to stop the morphine as i thought that may be causing some of the symptoms as well as giving me stomach cramps and severe constipation. I felt no let up in the groggyness etc so today I've stopped the diclafenac, i now have diarrhea and my nose has been bleeding and generally feel very unwell. I'm a 34 yr old female,
Posted Tue, 10 Jul 2012 in Back Pain
 
 
Answered by Dr. Naveen Kumar 4 hours later
Hi

Thanks for the query

The symptoms you perceive after stopping morphine are all due to the 'Withdrawal effect'.

Morphine is an opioid analgesic which has to be tapered off slowly under strict medical supervision. It should never be stopped at once. If done so, then the symptoms of withdrawal will surface. The common withdrawal symptoms are restlessness, watery eyes, muscle pain, nasal stuffiness, anxiety, abdominal (stomach) cramps, insomnia, diarrhea, high blood pressure, nasal bleed, etc.

I would suggest you to consult your doctor at the earliest and get treated. Also, drink plenty of water to keep yourself hydrated. Please do continue with diclofenac as it helps in relieving pain to a certain extent.

Hope I have answered the query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Have degenerative disc disease in cervical spine. Have diarrhea, nose bleed, grogginess, taken Diclofenac, morphine and paracetamol 4 hours later
I have pretty much had all the effects you describe, i couldn't see my g.p today and i just don't feel well enough to go to a walk in centre. i haven't restarted the morphine as i don't want to experience anything like this all over again. Am i going to suffer any really serious complications by doing this?. I've only been on the morphine for 3 months, i had no idea it would take hold like it has. Thanks
 
 
Answered by Dr. Naveen Kumar 11 hours later
Hi

Thanks for writing back

The withdrawal effects might not be serious in your case, because you were on a very low dose of morphine, and for a period of just three months only. But, the symptoms can persist for a couple of weeks till your body gets adjusted to the withdrawal. Please do not restart the medicine without consulting your doctor as it needs a complete examination before restarting morphine.

Secondly, drink plenty of water and fresh fruit juice (avoid citrus fruits) to keep yourself hydrated and energetic. Consult your doctor at the earliest.

Wish you good health.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
,   ,   ,  

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor